Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 185, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 18, 2006, 6:08 PM EDT for Randolph County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2006, 6:08 PM EDT (22:08 UTC)
- Expired
- Jul 18, 2006, 6:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 169 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 1599 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:19 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 18, 3:19 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 319 PM EDT TUE JUL 18 2006 .SHORT TERM /REST OF TODAY THROUGH WEDNESDAY NIGHT/... MODELS IN REASONABLE AGREEMENT WITH BRINGING FRONT DOWN INTO THE FAR NORTH THIS AFTERNOON...THEN CRAWLING TO CENTRAL SECTIONS BEFORE DISSIPATING WEDNESDAY MORNING. ENOUGH SUPPORT FOR SCATTERED STORMS WITH THE FRONT ACROSS THE NORTH LATE THIS AFTERNOON AND EARLY TONIGHT. CORFIDI VECTORS AND FLOW ALOFT WILL MOSTLY CONFINE STORM ACTIVITY CLOSE TO THE FRONT...SO THAT THE SOUTHERN HALF OF THE CWA WILL BE MOSTLY PRECIP FREE. NOT MUCH COOLING AT ALL BEHIND THE FRONT...REALLY MORE OF A WIND SHIFT TO THE NORTH AND NORTHEAST. HIGH STAYS NORTH ACROSS THE GREAT LAKES AND MOVES INTO NEW ENGLAND BY WEDNESDAY...SO THAT FLOW QUICKLY BECOMES SOUTHEAST ON WEDNESDAY WITH THE HEAT AND HUMIDITY REMAINING IN PLACE. NOT SO HOT WEDNESDAY... THOUGH...AS 850MB TEMPS COOL SLIGHTLY...BUT STILL AROUND 90 FOR A HIGH. NOT LOOKING FOR MUCH CONVECTION WEDNESDAY...EXCEPT IN THE MOUNTAINS WHERE A BIT OF UPSLOPE MAY HELP. TEMP GUIDANCE AMONG MODELS CLOSE. && .LONG TERM /THURSDAY THROUGH MONDAY/... THURSDAY WILL BE FAIRLY QUIET OVERALL. MODELS AGREE THAT SHORTWAVE SYSTEM SHOULD SLIP BY TO OUR NORTH...WITH SURFACE BOUNDARY REMAINING THERE AS WELL. KEPT POPS DRY DURING THE DAY AS A RESULT. CURRENT THINKING IS THAT DEVELOPING TROPICAL SYSTEM OFF OF THE NORTH CAROLINA COAST WILL REMAIN OFFSHORE...AND THUS NOT AFFECT OUR SENSIBLE WEATHER TO ANY GREAT DEGREE. AT THIS TIME...IT APPEARS THE EFFECTS WILL BE LIMITED TO BLOWOFF MID/HI CLOUDS AND LIGHT NORTHEAST WINDS. FRONTAL BOUNDARY SINK SOUTH THURSDAY NIGHT AND FRIDAY...STALLING OUT ACROSS THE AREA UNTIL A SURFACE WAVE POSSIBLE SHUNTS THE FRONT SOUTH OVER THE WEEKEND. H850 FLOW INTO THE FRONT DOES NOT LOOK IDEAL...AND LOW LEVEL FLOW MAY BE ENOUGH TO KEEP STORMS MOVING. SO...ANY WATER THREAT WOULD BE FROM TRAINING THUNDERSTORMS ALONG BOUNDARY...WHICH OF COURSE ARE HARD TO PINPOINT THIS FAR OUT. HPC SOLUTION FOR EXTENDED PERIOD...BASED HEAVILY ON THE ECMWF... SUGGESTS THAT REGION MAY BE SANDWICHED BETWEEN FRONTS SUNDAY THROUGH TUESDAY...WITH LITTLE SUPPORT FOR ORGANIZED PRECIPITATION. KEPT POPS SLIGHT CHANCE OR LOWER BEYOND SUNDAY NIGHT WITH ANY RAIN COMING MOSTLY FROM TYPICAL DIURNAL POPUP STORMS. MEX/ENSEMBLE NUMBERS AGREE WELL WITH HPC AND ACCEPTED THEM WITH VERY MINOR MODIFICATION. && .PREV DISCUSSION... /ISSUED 155 PM EDT TUE JUL 18 2006/ AVIATION... WEAK FRONTAL SYSTEM WILL DROP SOUTHWARD INTO THE NORTHERN PORTION OF THE CWA BY THIS EVENING...THEN SLOWLY DISSIPATE ACROSS CENTRAL SECTIONS OVERNIGHT. SCATTERED CONVECTION WILL ACCOMPANY THE FRONT THIS AFTERNOON INTO TONIGHT MAINLY ACROSS THE NORTH...BUT NOT CONCENTRATED ENOUGH TO INCLUDE IN TAFS...OTHER THAN CB MENTION IN CLOUDS. OTHERWISE FOR THIS AFTERNOON OUTSIDE CONVECTION...GENERALLY VFR WITH SCT CU AND SCT-BKN MID CLOUDS ACROSS THE NORTH. FOR TONIGHT...CONTINUED GENERALLY VFR WITH SCT-BKN MID CLOUDS MAINLY NORTHERN HALF. SOME MVFR FOG MAINLY AT CRW AND EKN AFTER 06Z. AFTER 12Z WEDNESDAY...VFR WITH MAINLY SCT CU. PREV DISCUSSION... /ISSUED 1032 AM EDT TUE JUL 18 2006/ SHORT TERM /REST OF TODAY THROUGH TONIGHT/... MODELS A BIT MORE ACTIVE WITH THE FRONT DROPPING INTO OUR NORTHERN AREAS THIS AFTERNOON. WITH PWS GETTING ABOVE 1.5 INCHES...SOME WEAK CONVERGENCE AND DEWPOINT POOLING ALONG THE FRONT...AND WEAK UVV FROM RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET SWINGING EASTWARD THROUGH THE GREAT LAKES...HAVE SCATTERED CONVECTION DEVELOPING EARLIER THIS AFTERNOON ACROSS THE FAR NORTH AND MORE QUICKLY DROPPING SOUTHEASTWARD THIS EVENING. STILL JUST A CHANCE POP HOWEVER...SINCE NOT QUITE SURE HOW STRONG CAP IN PLACE WILL BE THROUGH THIS EVENT. MOST ACTIVITY SHOULD BE EAST OF A JACKSON OH...CHARLESTON WV...BECKLEY WV LINE THROUGH EARLY TONIGHT BEFORE THE CONVECTION WEAKENS AND SHIFTS EASTWARD THROUGH THE MOUNTAINS. PREV DISCUSSION... /ISSUED 420 AM EDT TUE JUL 18 2006/ LONG TERM /WEDNESDAY THROUGH MONDAY/... MODELS SHOW SOME MOISTURE REMAINING ON WEDNESDAY...ENOUGH FOR SOME THUNDERSTORMS TO DEVELOP IN ALL BUT THE NORTHWEST. WILL ADD POPS TO THE FORECAST. A CAP AND DRY AIR ALOFT THEN SLIDE OVER THE REGION FOR THURSDAY. NEXT FRONT APPROACHES FROM THE NORTHWEST ON THURSDAY NIGHT...SLIDING INTO THE REGION ON FRIDAY. MODELS DO HAVE SOME DIFFERENCES HERE...MAINLY DUE TO HANDLING OF LOW DEVELOPMENT OFF THE CAROLINAS. GFS SOLUTION SEEMS MORE LIKELY...SO WILL LEAN TOWARD THE GFS FOR FRIDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...JMV LONG TERM...CL
Hazardous weather outlook, Jul 18, 4:55 AM EDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 455 AM EDT TUE JUL 18 2006 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-190900- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 455 AM EDT TUE JUL 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 18, 3:25 PM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 325 PM EDT TUE JUL 18 2006 WVZ046-182000- POCAHONTAS- 325 PM EDT TUE JUL 18 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 325 PM EDT...SHOWERS AND THUNDERSTORMS WERE DRIFTING NORTHEAST THROUGH THE UPPER GREENBRIER VALLEY NEAR SNOWSHOE... MARLINTON... CASS...GREENBANK...DURBIN...AND BARTOW. SMALL HAIL...GUSTY WINDS...AND LOCALIZED DOWNPOURS OF A HALF INCH OF RAIN IN 15 MINUTES ARE POSSIBLE ACROSS PORTIONS OF NORTHERN AND CENTRAL POCAHONTAS COUNTY THROUGH 4:30 PM. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN POOR DRAINAGE AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jul 18, 5:10 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 510 PM EDT TUE JUL 18 2006 WVZ047-182145- RANDOLPH- 510 PM EDT TUE JUL 18 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL RANDOLPH COUNTY...OR ABOUT 14 MILES SOUTHEAST OF ELKINS...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE HARMAN. EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 10
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:33 PM EDT | Flash Flood Warning | RLX | Randolph | 117 min |
| Jul 18, 7:46 PM EDT | Flash Flood Warning | RLX | Randolph | 119 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.